Alert archive / Wyoming / High Wind Warnings in 2019
High Wind Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 25, 2019, 8:55 AM MST for Fremont County, Wyoming. It took effect at Feb 25, 2019, 8:00 PM MST. It was in force for 12 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 25, 2019, 8:55 AM MST (15:55 UTC)
- In effect from
- Feb 25, 2019, 8:00 PM MST
- Expired
- Feb 26, 2019, 8:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 6:32 AM MST | SNOW 4 | 19 Ssw Lander, WY | DEER PARK SNOTEL |
| Feb 26, 6:32 AM MST | SNOW 5 | 6 Wsw Dubois, WY | LITTLE WARM SNOTEL |
| Feb 26, 6:32 AM MST | SNOW 5 | 7 Nw Atlantic City, WY | SOUTH PASS SNOTEL |
| Feb 26, 6:38 AM MST | HEAVY SNOW 23 | Brooks Lake, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
487 WWUS75 KRIW 251555 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 855 AM MST Mon Feb 25 2019 ...High winds will develop in the Lander Foothills from this evening through Tuesday morning... .The powerful winter storm in Far Western Wyoming will produce high winds in the Lander Foothills from this evening through tonight and into Tuesday morning. WYZ018-260400- /O.UPG.KRIW.HW.A.0005.190225T2100Z-190226T1500Z/ /O.NEW.KRIW.HW.W.0006.190226T0300Z-190226T1500Z/ Lander Foothills- Including the city of Lander 855 AM MST Mon Feb 25 2019 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST TUESDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 8 PM this evening to 8 AM MST Tuesday. The High Wind Watch is no longer in effect. * WHERE...Lander Foothills. * TIMING...8 PM this afternoon through 8 AM Tuesday morning. * WINDS...40 mph with gusts to 60 to 65 mph. * IMPACTS...Possible strong crosswinds could result in a blowover risk for lightweight and high profile vehicles, including camping and travel trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
3 follow-up statements
552 WWUS75 KRIW 260213 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 713 PM MST Mon Feb 25 2019 ...High winds are expected in the Lander Foothills Tonight into Tuesday Morning... .The powerful winter storm in far western Wyoming will produce high winds in the Lander Foothills tonight into Tuesday morning. WYZ018-261030- /O.CON.KRIW.HW.W.0006.190226T0300Z-190226T1500Z/ Lander Foothills- Including the city of Lander 713 PM MST Mon Feb 25 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY... * WHERE...Lander Foothills. * TIMING...Until 8 AM Tuesday morning. * WINDS...Southwest 20 to 40 mph with gusts 40 to 65 mph. Winds can develop rapidly and be calm one minute and then be blowing 65 mph the next minute. Keep two hands on the wheel and slow down if needed. * IMPACTS...Possible strong crosswinds could result in a blowover risk for lightweight and high profile vehicles, including camping and travel trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON/21
372 WWUS75 KRIW 260923 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 223 AM MST Tue Feb 26 2019 ...High winds are expected in the Lander Foothills through 8 am this morning... .The powerful winter storm in far western Wyoming will produce high winds in the Lander Foothills through 8 am this morning. WYZ018-261500- /O.CON.KRIW.HW.W.0006.000000T0000Z-190226T1500Z/ Lander Foothills- Including the city of Lander 223 AM MST Tue Feb 26 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHERE...Lander Foothills. * TIMING...Until 8 AM Tuesday morning. * WINDS...At 2:15 am, a southwest wind of 41 mph with a gust of 60 mph occurred northwest of Lander. Southwest 20 to 40 mph with gusts 40 to 65 mph will continue this morning. Winds can develop rapidly and be calm one minute and then be blowing 65 mph the next minute. Keep two hands on the wheel and slow down if needed. * IMPACTS...Possible strong crosswinds could result in a blowover risk for lightweight and high profile vehicles, including camping and travel trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
425 WWUS75 KRIW 261454 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 754 AM MST Tue Feb 26 2019 ...High Wind Warning for the Lander Foothills will be allowed to expire this morning... .Winds will continue to weaken early Tuesday morning. WYZ018-261600- /O.EXP.KRIW.HW.W.0006.000000T0000Z-190226T1500Z/ Lander Foothills- Including the city of Lander 754 AM MST Tue Feb 26 2019 ...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... Wind speeds have diminished to 5 to 10 mph in the area. The threat for high wind is ending and thus the high wind warning will be allowed to expire at 8 AM MST. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 25, 3:02 AM MST, 5 hours 53 minutes earlier.
Area forecast discussion, Feb 25, 3:02 AM MST, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service Riverton WY 302 AM MST Mon Feb 25 2019 .SHORT TERM...(Today through Wednesday night) Heavy snow in the west...cold in the north, and windy east. Steady light snow continues in the far west as the straight westerly feed off the Pacific continues. A vort lobe within the the tight westerly flow will enhance the rate of snowfall early this morning in the west. Currently an arctic front is draped along the Owl Creek Mtns and extends to about the Natrona/Johnson County line. North of this front, snowfall is finding its way east of the divide as isentropic lift occurs north of the arctic front as well as in Western Wyoming. Temperatures north of the front are in the single digits and south of the front in the 20s and 30s. In Casper, temperatures have warmed as the arctic fropa that occurred there Saturday evening, moved back north as a warm front Sunday afternoon. Then the arctic front will make another surge southward today east of the divide behind the exiting vort lobe today, once again nearing Casper and likely remaining along and north of the Owl Creek Mtns. There will be a subtle lull in the snowfall rate around the middle of the day Monday in the west. Then another vort lobe parading east within the fast westerly flow will deliver heavier snow once again later today and tonight. In fact, the greatest snowfall rates from this entire snow event could occur later today and tonight when we see the strongest westerly difluent upslope westerly flow that will occur early this week. The arctic front will again lift north tonight as this next weather system ushers in milder air. In fact, the snow will likely mix with some rain by Tuesday in Southwest Wyoming and continue to mix with rain from time to time for the rest of this event. The powdery snow that has been falling elsewhere in the far west will likely transition to a wetter type snow at the lower elevations by Tuesday morning. Then more enhanced snowfall will occur in the west Tuesday as isentropic lift develops once again ahead of yet another sheared vort lobe moving through late Tuesday. Light snow will once again spread into Northern Wyoming east of the Divide north of the front as isentropic lift lifts across the arctic front by Tuesday night. The lighter snowfall east of the divide will likely spread farther south this time as the arctic front makes another surge farther south Tuesday/Tuesday night/and into Wednesday morning, attacking more from the northeast. This will likely be the strongest surge of the arctic air for the week with 3 hourly sfc pressure rises of 8mb progged for Johnson County Tuesday evening. The moderate to occasionally heavy snowfall will continue out west into late Tuesday afternoon along with the aforementioned light snow in Northern and central Wyoming east of the divide. By the end of the day Tuesday, 4 feet of snow will likely have fallen in the western mtns from this prolonged snow event in the west which began Saturday morning and 2 feet in the western valleys. Will let the winter storm warning ride through the end of the day Tuesday. As for any additional accumulation east of the divide, predominantly in Northern wyoming, not enough snowfall is anticipated at this time to warrant any additional hilites there after the present advisory expires there at 6 am this morning. Then we will see a short break in the snowfall except for some flurries Tuesday night as a very short lived flattening ridge tracks east across the area. Then another vort will track across the area late Wednesday, but not as much snowfall is expected in Western WY with this one as it will just essentially flatten this ridge. Some isentropic lift will again enhance snowfall somewhat in the west wednesday with this lift spreading some more light snow into Northern Wyoming by Wednesday evening. Snowfall will likely become more significant once again by later Wednesday night as the closed low once again becomes established over the Pac NW Coast resulting in increasing southwest difluent flow once again along with developing widespread isentropic lift from the south. One thing we haven’t talked about yet is wind. We will see 50 to 60 knot winds at 700mb today through Tuesday night which will keep similar winds blowing in the higher mountains through this period. However, a couple of time frames stand out. It appears that the Lander Foothills will need a high wind watch from 21Z today through 15Z Tuesday. With the aforementioned heaviest snow expected in the Western Mtns tonight, including the Wind River Mtns, enhanced wind speeds due to evaporative cooling from the snow bearing clouds forming the “lee enhanced wall cloud” along the Divide will take place with a mtn top inversion keeping the these enhanced 700mb winds compressed within the elevations of the Lander Foothills. As for the southern wind corridor, MOS guidance suggests the strongest winds along the southern wind corridor to take place Tuesday which an eventual SPS can handle. .LONG TERM...(Thursday through Sunday night) The GFS and ECMWF models are not as close tonight with the eventual trough that moves through the region Thursday night through Fri night. The GFS has maintained decent continuity while the ECMWF model is having issues with timing and strength. Have leaned with the GFS for most of the extended forecast. On Thursday, snow will occur in the west with a chance of rain or snow in the southwest and south zones where temps will be milder. The snow in the west will continue Thursday night. Not much weather expected east of the divide Thursday. There will be a chance of snow Thursday night into Friday morning east of the divide as the weather system moves through the state. Snow in the west will be lighter on Friday. Much colder high temperatures on Friday. Saturday and Sunday will remain cold over most areas with the mildest highs in the southwest part of the state. The GFS has moisture increasing over the south and southwest Saturday night into Sunday with a chance of snow. Lesser chance of snow in the central and north, but will have to watch this weather scenario unfold and adjust as needed. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday) West of the Continental Divide (KJAC, KRKS, KPNA, KBPI) IFR conditions from snow and/or blowing snow are likely to persist through the TAF period across far western Wyoming including KJAC. The KJAC terminal could reach airfield minimums at times, but confidence is not high enough to prevail or tempo those conditions at this time. Overall, the conditions will be better the farther south into southwest Wyoming, but see individual terminal forecasts for more details. Mountains will be obscured through the TAF period with LIFR to VLIFR over mountain passes. The exception will be South Pass where higher ceilings and less snowfall are expected through about 00Z Tuesday. East of the Continental Divide (KCPR, KCOD, KRIW, KWRL, KLND) Widespread MVFR ceilings are expected across the Big Horn Basin, and Johnson County for much of the day on the north side of an Arctic cold front. Some light snow with IFR visibility is possible over N. Wyoming impacting the KCOD terminal through the morning hours. Strong southwest wind and/or LLWS shear are expected on the lee side of the Wind River Mountains, Lander Foothills, southeast Fremont into parts of Natrona counties through the period. The cold front is expected to push south into Casper this morning around 14Z, before the Arctic air again washes out with strong southwest wind returning in the afternoon at KCPR. There is a chance the southwest winds retard the cold front altogether, and CPR winds do not switch to the north. Right now not expecting any low ceilings at KCPR in wake of the cold front this morning, but cannot be ruled out. The Absaroka and Bighorn Mountains will be obscured through much of the TAF forecast period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Periods of snow, heavy at times, will continue across the west through Tuesday, possibly into Wednesday now. Light snow will also continue through this morning over portions of northern Wyoming. Elsewhere, there will be mainly dry conditions. A gusty wind will develop and could become strong from eastern portions of Sweetwater County through Natrona County and will include the mountains. high winds are possible in the Lander Foothills tonight. Mixing and smoke dispersal will range from poor in the north to fair to good in the west and in the breezier locations. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from this afternoon through Tuesday morning for WYZ018. Winter Storm Warning until 5 PM MST Tuesday for WYZ001-002- 012>015-023>025. Winter Weather Advisory until 6 AM MST early this morning for WYZ003-004. && SHORT TERM...Lipson LONG TERM...AR AVIATION...Murrell FIRE WEATHER...Lipson
Hazardous weather outlook, Feb 25, 6:22 AM MST, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 622 AM MST Mon Feb 25 2019 WYZ001>020-022>030-261300- Yellowstone National Park-Absaroka Mountains-Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast-Northeast Johnson County-Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills-Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- Casper Mountain-Star Valley-Salt River and Wyoming Ranges-Upper Green River Basin Foothills-Upper Green River Basin-South Lincoln County-Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 622 AM MST Mon Feb 25 2019 ...Winter Storm Warning through Tuesday afternoon for much of Western Wyoming... ...High Wind Watch from late this afternoon through Tuesday morning for the Lander Foothills... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow continuing in western and northern Wyoming. Please see Winter Weather Products and forecasts for details. High winds possible for the Lander Foothills for late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Snow continues in the west. High winds possible Tuesday morning in the Lander Foothills. Please see Winter Weather and High Wind products and forecasts for details. Wednesday and Thursday...Snow likely in the western mountains. A chance of snow or rain in southwest and south. Thursday night and Friday...A chance of snow most areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts and any wind speeds of 50 mph or more. Thank you. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 2:19 AM MST | High Wind Watch | RIW | Fremont | 7 hr |
Nearby
High Wind Warnings in Wyoming, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.